Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 178, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 3, 1998, 8:38 PM EDT for Rockingham County, North Carolina. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 3, 1998, 8:38 PM EDT (00:38 UTC)
- Expired
- Jun 3, 1998, 9:40 PM EDT
- In force
- 62 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Rockingham County, NC
The radar
The Roanoke radar (KFCX), 83 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 8:40 PM EDT | Thunderstorm Wind | Ayersville, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 5:00 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.6 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1245 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1770 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 040038 RRA SVRRNK NCC157-040140- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 838 PM EDT WED JUN 3 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA. * UNTIL 940 PM EDT. * AT 838 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES SOUTH OF MARTINSVILLE OR 5 MILES NORTH OF INTELLIGENCE MOVING EAST SOUTHEAST AT 35 MPH. * SEVERE WEATHER IS EXPECTED TO REACH... INTELLIGENCE AROUND 840 PM EDT.. WENTWORTH AROUND 850 PM EDT.. HARRISONS CROSSROADS AROUND 855 PM EDT.. MONROETON AROUND 900 PM EDT.. REIDSVILLE AROUND 900 PM EDT.. << CALL TO ACTION >> A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DOb PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. MOVE INSIDE AND STAY AWAY FROM WINDOWS. .END/DD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 4:00 PM EDT, 4 hours 38 minutes earlier.
Area forecast discussion, Jun 3, 4:00 PM EDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 300 PM EST WED JUN 3 1998 SORRY FOR THE DELAY...DIDNT GO OUT WHEN I THOUGHT I SENT IT. DISCUSSION... ***KFCX RDA STILL UP AND LOOKING OK*** SFC FRNT REMAINING TO THE SOUTH IN NRN NC AND NW FLOW PROVIDING LTL MORE DOWNSLOPE TDY THEN YDAY...ALTOGETHER KEEPING THINGS QUITE SO FAR. TEMPS HAVE WARMED VERY NICELY AND DWPTS HAVE SNUCK UP A LTL. STILL BLV SOME CONVECTION COULD DEVELOP ALONG THE FRNT IN NC MTNS LATE THIS AFT...AS WELL AS PTS WESTWD...AND SPILL INTO THE REMAINDER OF MAINLY THE SRN HALF OF RNK CWA DURING THE EVE HRS. SPC COMING OUT WITH TOR WATCH TO CLIP EXTRM SW CRNR OF CWA AND THIS LOOKS OK GIVEN DEVELOPMENT IN SRN KY WHERE FRNT HAS LIFTED A LTL FRTHR NORTH. OVERALL PTRN DOMINATED BY STATIONARY FRNT WITH TRIGGERS PROVIDED BY S/WVS IN WRLY FLOW...BUT TIMING S/WVS VERY TRICKY. MDLS ALL IN DECENT AGRMNT WITH NOT MVG THE FRNT MUCH UNTIL MAYBE LATE FRI WITH SOME BLDG OF THE RDG AND NORTHWARD MVMT. WOULD LIKE TO SEE MORE OF A RDG NOW TO SUPPORT OVERNIGHT MCS SCENARIO SPC DISCUSSES BUT THAT LKLY TO STAY CLOSER TO FRNT. WITH THE XCPTN OF TMRW EPCT LATE AFT INTO EVE WILL BE BEST TIMING NEXT CUPL DAYS...WITH SOME DYNAMICS FROM 12Z TO 18Z OVR WRN HALF OF CWA FOR A CHC MOST OF THE DAY...AND WITH 850 FLOW WSW INSTEAD OF WNW SOME WEAK OVERUNNING COULD BRING SHWRS A LTL FURTHER N OF THE FRNT. THEREFORE WOULD LIKE TO SEE AT LEAST LOW CHC POPS FOR NRN PARTS TMRW...PRETTY MUCH ALL DAY...AND HIGH CHC TO LKLY POPS CLOSER TO FRNT IN SRN VA AND NW NC...NC MTNS MAY BE BEST PLACE TO GO LKLY THURS. GOOD CHC POPS PRBLY IN ORDER THRU FRI AND GUIDANCE SUPPORTS THESE KINDS OF NUMBERS. ROA 63/77/62/78 3555 LYH 60/77/60/78 2445 DAN 67/83/65/84 4555 BLF 59/72/59/73 3555 RNK 60/75/60/76 3555 BOO 55/71/56/73 5655 KEIGHTON
In the hours before
Local storm report, Jun 3, 5:20 PM EDT, 3 hours 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
520 PM EDT WED JUN 3 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
450 PM WYTHEVILLE VA 1.75 INCH HAIL
06/03/98 WYTHE GOLFBALL SIZE HAIL REPORTED
BY SPOTTER.
450 PM MAX MEADOWS VA 0.88 INCH HAIL
06/03/98 WYTHE NICKEL SIZE HAIL REPORTED
BY SPOTTER
453 PM WYTHEVILLE VA 0.75 INCH HAIL
06/03/98 WYTHE DIME SIZE HAIL REPORTED
BY HAM RADIO OPERATOR
AT I-81 AND RTE 52.Local storm report, Jun 3, 5:25 PM EDT, 3 hours 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT WED JUN 3 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
500 PM WYTHEVILLE VA 2.00 INCH HAIL
06/03/98 WYTHE REPORTED BY SPOTTER
500 PM MAX MEADOWS VA 1.25 INCH HAIL
06/03/98 WYTHE HAL-DOLLAR SIZE HAIL REPORTED
BY SPOTTERLocal storm report, Jun 3, 5:25 PM EDT, 3 hours 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT WED JUN 3 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
500 PM WYTHEVILLE VA 2.00 INCH HAIL
06/03/98 WYTHE REPORTED BY SPOTTER
500 PM MAX MEADOWS VA 1.25 INCH HAIL
06/03/98 WYTHE HAL-DOLLAR SIZE HAIL REPORTED
BY SPOTTERLocal storm report, Jun 3, 5:57 PM EDT, 2 hours 41 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 PM EDT WED JUN 3 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
551 PM STUART VA 1.00 INCH HAIL
06/03/98 WYTHE RADIO STATION REPORTED
QUARTER-SIZED HAIL
SJKLocal storm report, Jun 3, 7:20 PM EDT, 1 hour 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
720 PM EDT WED JUN 3 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
630 PM EDEN NC 0.88 INCH HAIL
06/03/98 ROCKINGHAM NICKEL-SIZED HAIL REPORTED
BY SPOTTER
630 PM 3 W WENTWORTH NC 1.50 INCH HAIL
06/03/98 ROCKINGHAM REPORTED BY SPOTTER
630 PM MAYODAN NC FUNNEL CLOUD
06/03/98 ROCKINGHAM REPORTED BY 911
640 PM REIDSVILLE NC 2.00 INCH HAIL
06/03/98 ROCKINGHAM HAIL LARGER THAN GOLF BALL
SIZE REPORTED BY SPOTTER
644 PM REIDSVILLE NC 1.00 INCH HAIL
06/03/98 ROCKINGHAM REPORTED BY SPOTTER ON
SOUTHEAST SIDE OF TOWN
648 PM REIDSVILLE NC 2.00 INCH HAIL
06/03/98 ROCKINGHAM REPORTED BY SPOTTER
650 PM 2 W REIDSVILLE NC 2.75 INCH HAIL
06/03/98 ROCKINGHAM BASEBALL-SIZED HAIL
REPORTED BY SPOTTER
650 PM WILLIAMSBURG NC 1.25 INCH HAIL
06/03/98 ROCKINGHAM RELAYED VIA GREENSBORO
SKYWARN OPERATOR
651 PM 1 N REIDSVILLE NC 2.50 INCH HAIL
06/03/98 ROCKINGHAM RELAYED VIA GREENSBORO
SKYWARN OPERATOR
658 PM CAMP SPRINGS NC 1.00 INCH HAIL
06/03/98 CASWELL REPORTED BY SPOTTER
705 PM 5 SW RICHLANDS VA FUNNEL CLOUD
06/03/98 TAZEWELL REPORTED BY SPOTTER
710 PM CAMP SPRINGS NC 1.75 INCH HAIL
06/03/98 CASWELL REPORTED BY SPOTTER
713 PM ANDERSON NC 2.00 INCH HAIL
06/03/98 CASWELL REPORTED BY PUBLICLocal storm report, Jun 3, 7:20 PM EDT, 1 hour 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
720 PM EDT WED JUN 3 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
630 PM EDEN NC 0.88 INCH HAIL
06/03/98 ROCKINGHAM NICKEL-SIZED HAIL REPORTED
BY SPOTTER
630 PM 3 W WENTWORTH NC 1.50 INCH HAIL
06/03/98 ROCKINGHAM REPORTED BY SPOTTER
630 PM MAYODAN NC FUNNEL CLOUD
06/03/98 ROCKINGHAM REPORTED BY 911
640 PM REIDSVILLE NC 2.00 INCH HAIL
06/03/98 ROCKINGHAM HAIL LARGER THAN GOLF BALL
SIZE REPORTED BY SPOTTER
644 PM REIDSVILLE NC 1.00 INCH HAIL
06/03/98 ROCKINGHAM REPORTED BY SPOTTER ON
SOUTHEAST SIDE OF TOWN
648 PM REIDSVILLE NC 2.00 INCH HAIL
06/03/98 ROCKINGHAM REPORTED BY SPOTTER
650 PM 2 W REIDSVILLE NC 2.75 INCH HAIL
06/03/98 ROCKINGHAM BASEBALL-SIZED HAIL
REPORTED BY SPOTTER
650 PM WILLIAMSBURG NC 1.25 INCH HAIL
06/03/98 ROCKINGHAM RELAYED VIA GREENSBORO
SKYWARN OPERATOR
651 PM 1 N REIDSVILLE NC 2.50 INCH HAIL
06/03/98 ROCKINGHAM RELAYED VIA GREENSBORO
SKYWARN OPERATOR
658 PM CAMP SPRINGS NC 1.00 INCH HAIL
06/03/98 CASWELL REPORTED BY SPOTTER
705 PM 5 SW RICHLANDS VA FUNNEL CLOUD
06/03/98 TAZEWELL REPORTED BY SPOTTER
710 PM CAMP SPRINGS NC 1.75 INCH HAIL
06/03/98 CASWELL REPORTED BY SPOTTER
713 PM ANDERSON NC 2.00 INCH HAIL
06/03/98 CASWELL REPORTED BY PUBLICThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 8:15 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany | 35 min |
| Jun 3, 8:22 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 43 min |
| Jun 3, 8:25 PM EDT | Severe Thunderstorm Warning | RNK | Watauga | 50 min |
| Jun 3, 8:26 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 34 min |
| Jun 3, 9:00 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 35 min |
| Jun 3, 9:18 PM EDT | Tornado Warning | RNK | Wilkes | 32 min |
| Jun 4, 3:25 PM EDT | Flash Flood Warning | RNK | Watauga | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.